Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Not responding to Azathioprine?


03-25-2017, 09:48 AM   #1
Sophabulous
Senior Member
 
Sophabulous's Avatar
 
Join Date: Jun 2016
Location: Cheshire, United Kingdom

My Support Groups:
Not responding to Azathioprine?

Hi all!

Some of you might have seen my post about colonoscopy prep the other day - the joys ha ha! Anyway I've had a couple of weeks to just mull things over and I'm driving myself mad. The inflammation at the TI has gone from severe to moderate, which sounds like a good thing.

However that's after being on azathioprine for 6 months now, and I also did a 40mg pred taper a couple of months after starting the aza due to a flare. Prior to that I'd done a 30 mg pred taper when diagnosed and then a few weeks later a full meal Replacement liquid diet for 8-9 weeks, and then 50/50 liquid & food for a few weeks after. Between April & September I was on no maintenance medication which was the reason I was constantly having symptoms. The first pred taper I never felt really did any good at all, other than cause a load of side effects on top of the ongoing symptoms that weren't improving.

This seems like a lot, for not a lot of improvement. There was still a lot of ulceration on the scope which were biopsied, as well as other sites which looked normal. As well as medication I've completely changed my lifestyle and have accepted its ok to do less, given up my second job and if I'm having a really bad time I will just let my body rest up instead of persevering and making things worse for myself. I called the hospital yesterday and they said I should get an appointment to discuss the results around the end of April or beginning of May.

In the meantime so I know what to expect, has anyone had any experience of azathioprine not working? I'm inclined to think the slight improvement was in fact down to the steroids which I finished not long before the scope, and that the aza has been doing nothing. I've had no side effects at all which is odd? Could it be that I'm not absorbing it or something? My duodenum and terminal ileum are known sites of disease activity, does anyone know if this would affect the absorption of the drug?

I really doubt that I'll be offered a biologic, the NHS just can't afford these things right now. On the other hand another poster on my original thread made a good point that if I carry on like this I'll be left with more permanent damage which will lead to future complications. I'm really worrying myself now which I know won't help, but I just wish my appointment was sooner! You are all a fountain of knowledge to me, I'm still quite inexperienced at all this and your advice really does help me out.

Thanks all :-)
__________________
Diagnosed severe Crohn's of the Duodenum, Terminal Ilium and Cecum.

Currently taking Azathioprine 100mg, Esomeprazole 40mg, B12 Injections and various supplements. Azathioprine failing so awaiting next steps

Last edited by Sophabulous; 03-25-2017 at 10:24 AM.
03-25-2017, 10:51 AM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Hi. Can you have them pencil you in if there are any cancellations?

__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
03-25-2017, 10:53 AM   #3
Sophabulous
Senior Member
 
Sophabulous's Avatar
 
Join Date: Jun 2016
Location: Cheshire, United Kingdom

My Support Groups:
Good thinking! I'll call them on Monday and see if that's an option. Thank you!

This is why I come here, I am not the brains of the operation at all ha ha :-)
03-25-2017, 07:04 PM   #4
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Hi Soph, if they deem that you have failed a drug they really should offer you an alternative. It might be MXT or 6mp before the anti-tnfs though unfortunately. Your GI should be aware of the risks of chronic inflammation. The goal for GIs has to be mucosal healing and if your GI doesn't have that as their goal then there is something very wrong. I know my GI has talked about mucosal healing be the goal and as you know I'm in the NHS too.
03-25-2017, 07:05 PM   #5
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Also what's your aza dose?
03-25-2017, 07:09 PM   #6
Sophabulous
Senior Member
 
Sophabulous's Avatar
 
Join Date: Jun 2016
Location: Cheshire, United Kingdom

My Support Groups:
Thank you! I remember when I went in November they said it would be 6 months before they saw any villi regrowth or words to that effect. It's now been 6 months and I'm guessing if there's still inflammation then there's no villi improvement.

I'm missing the days last year when I was diagnosed and thought now we know what it is everything will be straightforward! Ha, how naive was that!!
03-25-2017, 07:10 PM   #7
Sophabulous
Senior Member
 
Sophabulous's Avatar
 
Join Date: Jun 2016
Location: Cheshire, United Kingdom

My Support Groups:
My aza dose is 100mg a day and my weight around 60kg but fluctuating!
03-25-2017, 07:11 PM   #8
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Exactly the same for me! I thought boom a month of miracle budesonide and then onto Pentasa for indefinite remission. Ha budesonide did nothing and I was moved onto pred that also did nothing. And then I was obviously not even offered pentasa was just put straight onto azathioprine. After being on that a year next month and still having symptoms my colonoscopy next month should reveal what position I'm in due 12th April.
03-25-2017, 07:14 PM   #9
Sophabulous
Senior Member
 
Sophabulous's Avatar
 
Join Date: Jun 2016
Location: Cheshire, United Kingdom

My Support Groups:
I was put on Pentasa but it just made me feel worse! My TPMT results were taking an age to come back and they needed to do something. It gave me horrendous headaches and I felt like I was coming down with the flu or something the whole time. I lasted a week on that stuff! Sooooo bad, how did I get side effects from something comparatively mild and yet nothing in azathioprine?! It just doesn't make sense?!
03-27-2017, 07:08 AM   #10
Sophabulous
Senior Member
 
Sophabulous's Avatar
 
Join Date: Jun 2016
Location: Cheshire, United Kingdom

My Support Groups:
I've called and they told me they can't slot me in for a cancellation

If things get worse I've got to go to the GP but other than that I'm sitting tight for now. This waiting is driving me mad!
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Not responding to Azathioprine?
Thread Tools


All times are GMT -5. The time now is 02:50 AM.
Copyright 2006-2017 Crohnsforum.com